Can Your Medication Affect Your Teeth?

Can Your Medication Affect Your Teeth?

Tooth decay and other problems can be caused by some relatively common medications.

If you follow the common sense approach to good oral health which includes a sensible diet, regular brushing and flossing of the teeth and gums, as well as regular professional care at the Confidental Clinic in Streatham; there is every chance that, barring accidents, you will maintain a healthy set of teeth and gums.

Aside from accidents though, there is one other factor that may not be totally within our control, and that can affect our oral health, and that is the use of medications, or more precisely, their side effects.

Whilst some medications that we take, such as painkillers for minor issues, may be optional, it is important to remember that if your GP has prescribed medication for an illness, especially a serious one, you should continue to take it. If the side effects are significant, it may be worth asking your doctor if there is a suitable alternative.

You should always let your regular Streatham dentist know of any change in your medication. It is important that our records are kept up to date so that we can provide the most appropriate care.

The following are some medications which may potentially have side effects that could affect your teeth and gums

Painkillers

As you may know from recent news articles, the use of painkillers is on the rise. Some of these can have side effects that are worth noting. Aspirin is already known to be a possible cause of internal bleeding and may also cause your gums to bleed as well. The use of opioids, including the relatively common codeine, can cause a dry mouth. If these are taken on a regular basis, the chances of gum disease occurring becomes more likely.

Antacids

Although these do help to minimise problems such as acid reflux which can contribute to enamel erosion, they can also weaken the structure of the teeth, especially if taken regularly. This, in turn, increases the risk of tooth decay.

Anti allergy medication

Antihistamines are used to reduce the symptoms of hay fever and other allergies. Whilst they are generally safe, they work by blocking the receptors which encourage saliva production. This can lead to a dryer mouth which means the likelihood of an increase in the gum harming bacteria present in the mouth.

Antidepressants

There are a wide range of antidepressant medications available and your GP will prescribe the one most suitable for you where needed. These work in different ways but some do cause a very dry mouth, especially until the body becomes accustomed to them. When you first go on these, make sure to stay well hydrated. If the symptoms persist and are significant, it may be worth discussing with your GP if there is a suitable alternative. Do not stop taking them without your GP’s advice of course.

Whether you are on medication or not, you should see the dentist and hygienist at the Confidental Clinic on an ongoing basis, every six months or so. If you have slipped out of this routine, please call our Streatham dental practice asap to arrange an appointment to get you back on track. You can call us on 020 8674 2052.